Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 113, NWS San Angelo, TX

June 8, 1997Coke County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 8, 1997, 10:43 AM CDT for Coke County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 10:43 AM CDT (15:43 UTC)
Expired
Jun 8, 1997, 11:45 AM CDT
In force
62 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Coke County, TX

The radar

The San Angelo radar (KSJT), 58 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 081543 RRA
SVRSJT
TXC081-081645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1043 AM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...COKE COUNTY
 
AT 1042 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE
THUNDERSTORM 13 MILES SOUTHWEST OF BRONTE OR 10 MILES WEST OF
TENNYSON MOVING EAST AT 15 MPH. THIS STORM WILL LIKELY PRODUCE WINDS
OF 60 TO 70 MPH.

SOME COMMUNITIES AFFECTED BY THIS STORM ARE... TENNYSON AND BRONTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.
 
12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:30 AM CDT, 13 minutes earlier.

Area forecast discussion, Jun 8, 10:30 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1029 AM CDT SUN JUN 8 1997

BOW ECHO STORMS WILL WARRANT MENTION OF SEVERE IN BOTH LOCALS. WITH
LOW FFG VALUES FROM PREVIOUS RAINS...WILL REQUEST FFA FOR FTW ZONES.
WILL UP POPS TO LIKELY. WITH SATELLITE IMAGERY INDICATING CLEARING
SKIES BEHIND DEVELOPING MCS OVER THE AREA...WILL LOWER HIGHS ONLY
SLIGHTLY AT SJT AND A COUPLE CATEGORIES AT ABI. WILL MAKE SLIGHT
MODIFICATIONS TO WINZD DIRECTION. WILL UPDATE THUNDERSTORM OUTLOOK
SHORTLY TO ACCOMODATE LATEST SWODY1 UPDATE.

MO

In the hours before

Special weather statement, Jun 8, 5:47 AM CDT, 4 hours 56 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-090450-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 AM CDT SUN JUN 8 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE
FROM OZONA TO MERTZON TO COLORADO CITY THROUGH THIS EVENING...

ABUNDANT MOISTURE REMAINS IN PLACE ACROSS WEST CENTRAL TEXAS TODAY.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE
MORNING ALONG A SURFACE TROUGH OVER FAR WEST TEXAS.  THESE
THUNDERSTORMS WILL MOVE NORTHEASTWARD AND MOVE INTO WEST CENTRAL
TEXAS TODAY. WITH AFTERNOON HEATING...THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE
LEVELS THIS AFTERNOON...MAINLY WEST OF A LINE FROM OZONA TO MERTZON
TO COLORADO CITY WHERE THE INSTABILITY IS HIGHEST.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS.  WIDELY
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REST OF WEST
CENTRAL TEXAS THIS AFTERNOON.  WITH WEAK WINDS IN THE UPPER LEVELS
OF THE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY WHICH
COULD RESULT IN AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW
MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE
WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH
CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.
08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:01 AM CDTSevere Thunderstorm WarningSJTTom Green49 min
Jun 8, 10:14 AM CDTSevere Thunderstorm WarningSJTIrion, Tom Green61 min
Jun 8, 10:29 AM CDTTornado WarningSJTTom Green66 min
Jun 8, 11:01 AM CDTFlash Flood WarningSJTTom Green94 min
Jun 8, 11:09 AM CDTFlash Flood WarningSJTNolan, Taylor4 hr
Jun 8, 12:42 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman4 hr
Jun 8, 2:12 PM CDTFlash Flood WarningSJTTaylor6 hr
Jun 8, 3:23 PM CDTFlash Flood WarningSJTNolan4 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTFisher, Mitchell3 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTSterling3 hr
Jun 8, 5:24 PM CDTSevere Thunderstorm WarningSJTIrion76 min
Jun 8, 6:20 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
Jun 8, 6:39 PM CDTTornado WarningSJTSchleicher66 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.